Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 18, 2006, 11:03 PM EDT for Smyth County, Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2006, 11:03 PM EDT (03:03 UTC)
- Expired
- Jul 19, 2006, 1:00 AM EDT
- In force
- 117 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 190304
FFWRNK
VAC173-190500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 PM EDT TUE JUL 18 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 100 AM EDT
* AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALTVILLE...CHILHOWIE...BROADFORD AND ALLISON GAP.
FLASH FLOODING WILL OCCUR ALONG STREAMS THAT FLOW INTO THE MIDDLE
AND NORTH FORK OF THE HOLSTON RIVER.
STREET FLOODING WILL ALSO OCCUR IN CHILHOWIE AND SALTVILLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3692 8181 3669 8163 3673 8147 3697 8155
3693 8166
$$
WP2 follow-up statements
000
WGUS71 KRNK 190406
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT WED JUL 19 2006
VAC173-190500-
SMYTH VA-
1202 AM EDT WED JUL 19 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
WESTERN SMYTH COUNTY...
AT 1159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SALTVILLE...MARION...CHILHOWIE...BROADFORD AND ALLISON GAP. SPECIFIC
CREEKS AND STREAMS THAT WILL HAVE FLASH FLOODING INCLUDE...WALKER
CREEK...BIG LAUREL CREEK...AND OTHER SMALL STREAMS WEST OF MARION IN
THE CHILHOWIE...SALTVILLE AND ADWOLF AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.
LAT...LON 3692 8181 3669 8163 3673 8147 3697 8155
3693 8166
$$
WP000
WGUS71 KRNK 190458
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 AM EDT WED JUL 19 2006
VAC173-190502-
SMYTH VA-
1252 AM EDT WED JUL 19 2006
...THE FLASH FLOOD WARNING EXPIRES AT 100 AM EDT FOR WESTERN SMYTH
COUNTY...
AT 1252 AM...LOCAL LAW ENFORCEMENT REPORT NO FLOODING ACROSS WESTERN
SMYTH COUNTY. SHOWERS ARE DIMINISHING ACROSS WESTERN SMYTH
COUNTY...AND SHOULD END SHORTLY. THEREFORE...THE FLASH FLOOD WARNING
IS BEING ALLOWED TO EXPIRE.
HOWEVER...RUNOFF FROM THE EARLIER HEAVIER RAINS WILL CAUSE STREAMS
AND CREEKS TO RUN HIGH...ESPECIALLY WEST OF MARION OVER THE NEXT FEW
HOURS.
IF YOU EXPERIENCED FLOODING IN WESTERN SMYTH COUNTY...RELAY YOUR
REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8
6 6...2 1 5...4 3 2 4.
LAT...LON 3692 8181 3669 8163 3673 8147 3697 8155
3693 8166
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:04 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 18, 9:04 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 904 PM EDT TUE JUL 18 2006 .SHORT TERM /REST OF TONIGHT/... THUNDERSTORMS CONTINUE FAIRLY STRONG ON WESTERN SLOPES AREAS. 00Z SOUNDING AT RNK WAS NOT VERY UNSTABLE...DO NOT THINK THAEY WIL SPREAD EASTWARD. THE STORMS ON THE WESTERN SLOPES SHOULD BE MAINLY DUIRNAL...SO WILL KEEP SCATTERED THUNDERSTORMS IN THROUGH MIDNIGHT...THEN JUST A SLIGHT CHANCE. REST OF THE FCST LOOKED IN GOOD SHAPE...SO I ONLY MADE ADJUSTMENTS TO CURRENT TEMPS/DEWPOINTS AND SKY COVER. && .PREV DISCUSSION... (ISSUED 737 PM EDT TUE JUL 18 2006) AVIATION... SCTD TSTMS IN THE WEST WILL DIMINISH QUICKLY WITH LOSS OF HTG WITH LITTLE ACTION EXPECTED OVERNIGHT. TYPICAL MVFR FOG AGAIN LIKELY AT LYH/DAN WHILE IFR/LIFR FOG LIKELY AT LWB. CHC OF TSTMS WILL INCREASE TMRW AS FRONTAL BNDRY DROPS DOWN INTO NORTHERN AND CENTRAL VIRGINIA. PREV DISCUSSION... (ISSUED 619 PM EDT TUE JUL 18 2006) SHORT TERM /REST OF TONIGHT/... WILL ISSUE AN UPDATE TO ACCOUNT FOR THE SCATTERED TSTMS OVER THE GREENBRIER VALLEY OF WV AND THAT THEY ARE EXPECTED TO PROPAGATE INTO THE HIGHLANDS OF VA. I ALSO ADDED IN ISOLATED THUNDERSTORMS TO THE SW VA MTNS AND NRN MTNS OF NC. PREV DISCUSSION... (ISSUED 220 PM EDT TUE JUL 18 2006) SHORT TERM /TONIGHT THROUGH WEDNESDAY/... HIGH PRESSURE ACROSS THE REGION WILL SLOWLY WEAKEN TONIGHT AS 5H TROF DIPS SOUTH AND SHUNTS UPPER HEAT DOME BACK TO THE WEST THRU WED. BACKDOOR TYPE SURFACE FRONT ASSOCIATED WITH THIS FEATURE THE MAIN CONCERN AS IT DRIFTS SOUTH TO JUST NORTH OF THE CWA TOMORROW. SOUTHWARD ADVANCE OF MOISTURE AHEAD OF THE FRONT IFFY ESPCLY GIVEN BEST DYNAMICS PASSING NORTH AND MORE SUBSIDENCE OUT EAST TO THE NW OF THE TROPICAL SYSTEM. THINK TRAILING VORT LOBE MAY BE ENOUGH TO PUNCH AT LEAST A FEW SHRA/TSRA SOUTH OVERNIGHT BEFORE FADING WITH LOSS OF HEATING BUT NO MORE THAN 20ISH POP MAINLY FAR NORTHERN TIER ZONES. S/W ENERGY AND DEEP RH A BIT BETTER WED AFTERNOON GIVEN PREFRONTAL RH LOBE AND POSSIBLE ONSHORE TROPICAL CONNECTION IN NE FLOW PER NAM. SINCE MOST MODELS SHOW GOOD INSTABILITY WILL BUMP UP MOUNTAIN POPS A BIT ALTHO IF TROPICAL SYSTEM DEVELOPS MORE SINKING MOTION COULD CUT INTO COVERAGE ACROSS THE AREA. OTHERWISE TEMPS NOT QUITE AS COOL TNGT PER HIER DEWPOINTS...THEN POSSIBLY A CAT OR SO LOWER THAN TODAY WED GIVEN CLOUDS AND SLIGHTLY BETTER ONSHORE TRAJECTORY. LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... WEAK SHORTWAVE DROPS SOUTH ACROSS THE MOUNTAINS ON WEDNESDAY NIGHT. INCREASED POPS FOR THE WESTERN MOUNTAINS. NAM LOOKED CLOSER THAN THE GFS...ESPECIALLY WITH TROPICAL DEPRESSION #2. ALTHOUGH 12Z NAM TAKES THE SFC CIRC FURTHER WEST MORE QUICKLY THAN THE OFFICIAL TPC FORECAST TRACK...IT MORE CLOSELY RESEMBLES THE OFFICIAL TRACK THAN THE GFS. A BROAD TROF OVER THE EAST WILL CONTINUE DURING THE MEDIUM RANGE PERIOD. FOLLOWED HPCGUIDE WHICH GRAVITATED TOWARD THE MORE CONSERVATIVE DEPICTIONS OF 00Z UKMET...CANADIAN GLOBAL...NCEP ENSMEAN...ECMWF...AND GFS. MADE MINOR ADJUSTMENTS TO COMBINED HPCGUIDE AND TCP FORECASTS BLEND. FELT THAT SCT POPS SUPPORTED FOR DURING THE END OF THE WEEK WITH FRONTAL BOUNDARY ACROSS THE REGION. AVIATION... OVERALL VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. HOWEVER SHOULD ONCE AGAIN SEE AT LEAST BRIEF MVFR/IFR LEVELS IN FOG/HAZE AT MOST SITES EXCLUDING KROA LATE TONIGHT INTO EARLY WEDNESDAY MORNING. ALSO WEAK COLD FRONT APPROACHING FROM THE NW COMBO WITH POTENTIAL TSRA COMPLEXES MAY SPELL ISOLATED CONVECTION BY MIDDAY WEDNESDAY ESPCLY BLF/LWB. SINCE COVERAGE IFFY WONT MENTION IN TAFS AT THIS POINT AND GO WITH SCT/BKN CU/AC AT VFR LEVELS INTO WEDNESDAY AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
Hazardous weather outlook, Jul 18, 10:34 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1034 PM EDT TUE JUL 18 2006 NCZ001>006-018>020-VAZ011-013>020-022>024-032>035-043>047-058-059- WVZ044-045-191100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE-MONROE-GREENBRIER- 1034 PM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS THIS EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. STORM SHOULD DIMINISH BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED. VAZ007-009-010-012-WVZ042-043-191100- TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS- 1034 PM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NEEDED.
In the hours before
Local storm report, Jul 18, 9:34 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL BRAMWELL 37.32N 81.32W
07/18/2006 E0.75 INCH MERCER WV PUBLIC
&&
JSTEWARTLocal storm report, Jul 18, 9:47 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
947 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG POCAHONTAS 37.31N 81.34W
07/18/2006 TAZEWELL VA LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
JSTEWARTSpecial weather statement, Jul 18, 9:56 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 956 PM EDT TUE JUL 18 2006 VAZ007-009-010-190240- BLAND-SMYTH-TAZEWELL- 956 PM EDT TUE JUL 18 2006 THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL WILL BE AFFECTING LOCATIONS SOUTH OF BLUEFIELD THROUGH 1045 PM. THE FOLLOWING TOWNS CAN EXPECT THESE STRONG STORMS...GRATTON...BURKES GARDEN...CERES...AND NEBO. IF YOU LIVE IN THESE AREAS...STAY INDOORS AND AWAY FROM WINDOWS. IF TRAVELING...WATCH FOR EXTENSIVE PONDING OF WATER ON THE ROADS. THESE STORMS SHOULD DIMINISH TOWARD MIDNIGHT. 05
Local storm report, Jul 18, 10:31 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM HAIL 2 E CLAYPOOL HILL 37.07N 81.72W
07/18/2006 M0.88 INCH TAZEWELL VA PUBLIC
&&
DOCLocal storm report, Jul 18, 10:36 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HAIL CLAYPOOL HILL 37.07N 81.76W
07/18/2006 E0.75 INCH TAZEWELL VA PUBLIC
&&
WHPLocal storm report, Jul 18, 10:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TSTM WND DMG RICHLANDS 37.10N 81.80W
07/18/2006 TAZEWELL VA PUBLIC
LARGE BRANCHES TORN OFF FRUIT TREES
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 58 min |
| Jul 18, 10:04 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 56 min |
| Jul 18, 10:22 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 53 min |
| Jul 19, 2:12 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 63 min |
| Jul 19, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 85 min |
| Jul 19, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 55 min |
| Jul 19, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 78 min |
| Jul 19, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 86 min |
| Jul 19, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 72 min |
| Jul 19, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 54 min |
| Jul 19, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 70 min |
| Jul 19, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 93 min |
| Jul 19, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 76 min |
| Jul 19, 5:52 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 68 min |
| Jul 19, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 82 min |
| Jul 19, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 49 min |
| Jul 19, 6:17 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 58 min |
| Jul 19, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 87 min |
| Jul 19, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 77 min |
| Jul 19, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 67 min |
| Jul 19, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 76 min |
| Jul 19, 7:41 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 79 min |
| Jul 19, 7:47 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.